Electronic Journal of Probability

Collision Local Times, Historical Stochastic Calculus, and Competing Species

Steven Evans and Edwin Perkins

Full-text: Open access

Abstract

Branching measure-valued diffusion models are investigated that can be regarded as pairs of historical Brownian motions modified by a competitive interaction mechanism under which individuals from each population have their longevity or fertility adversely affected by collisions with individuals from the other population. For 3 or fewer spatial dimensions, such processes are constructed using a new fixed-point technique as the unique solution of a strong equation driven by another pair of more explicitly constructible measure-valued diffusions. This existence and uniqueness is used to establish well-posedness of the related martingale problem and hence the strong Markov property for solutions. Previous work of the authors has shown that in 4 or more dimensions models with the analogous definition do not exist.

Article information

Source
Electron. J. Probab., Volume 3 (1998), paper no. 5, 120 pp.

Dates
Accepted: 8 April 1998
First available in Project Euclid: 29 January 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1454101765

Digital Object Identifier
doi:10.1214/EJP.v3-27

Mathematical Reviews number (MathSciNet)
MR1615329

Zentralblatt MATH identifier
0899.60081

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60J55: Local time and additive functionals 60H99: None of the above, but in this section 60G57: Random measures

Keywords
super-process super-Brownian motion interaction local time historical process measure-valued Markov branching process stochastic calculus martingale measure random measure

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Evans, Steven; Perkins, Edwin. Collision Local Times, Historical Stochastic Calculus, and Competing Species. Electron. J. Probab. 3 (1998), paper no. 5, 120 pp. doi:10.1214/EJP.v3-27. https://projecteuclid.org/euclid.ejp/1454101765


Export citation

References

  • R. J. Adler and R. Tribe, Uniqueness of a historical SDE with a singular interaction, J. Theoret. Probab., 1997. In Press.
  • M. T. Barlow, S. N. Evans, and E. A. Perkins, Collision local times and measure-valued processes. Canad. J. Math., 43:897-938, 1991.
  • B. Bolker and S. W. Pacala, Using moment equations to understand stochastically driven spatial pattern formation in ecological systems. Theoret. Popul. Biol., 1997. In Press.
  • B. Bolker, S. W. Pacala, and S. A. Levin, Moment methods for stochastic processes in continuous space and time. In U. Dieckmann and J. Metz, editors, Low-Dimensional Dynamics of Spatial Ecological Systems, 1997. In Press.
  • D. A. Dawson, Measure-valued Markov processes, In Ecole d'Ete de Probabilites de Saint-Flour XXI-1991, volume 1541 of Lecture Notes in Math., pages 1-260. Springer, Berlin, 1993.
  • D. A. Dawson and K. Fleischmann, Longtime behavior of branching processes controlled by branching catalysts. Preprint, 1996.
  • D. A. Dawson and K. Fleischmann, A continuous super-Brownian motion in a super-Brownian medium, J. Theoret. Probab., 10: 213-276, 1997.
  • D. A. Dawson and P. March, Resolvent estimates for Fleming-Viot operators and uniqueness of solutions to related martingale problems, J. Funct. Anal., 132: 417-472, 1995.
  • D. A. Dawson and E. A. Perkins, Historical processes, Mem. Amer. Math. Soc., 93, 1991.
  • D. A. Dawson and E. A. Perkins, Long-time behaviour and co-existence in a mutually catalytic branching model. Preprint, 1997. To appear in Ann Probab.
  • C. Dellacherie and P.-A. Meyer, Probabilities and Potential, Number 29 in Mathematics Studies. North-Holland, Amsterdam, 1978.
  • C. Dellacherie and P.-A. Meyer, Probabilities and Potential B, Number 72 in Mathematics Studies. North-Holland, Amsterdam, 1982.
  • E. B. Dynkin, Three classes of infinite dimensional diffusions, J. Funct. Anal., 86:75-110, 1989.
  • E. B. Dynkin, Path processes and historical processes, Probab. Theory Relat. Fields, 90:89-115, 1991.
  • E. B. Dynkin, On regularity of superprocesses, Probab. Theory Relat. Fields, 95:263-281, 1993.
  • N. El-Karoui and S. Roelly, Proprietes de martingales, explosion et representation de Levy-Khintchine d'une class de processus de branchement a valeurs mesures. Stoch. Proc. Appl., 39: 239-266, 1991.
  • A. M. Etheridge and K. Fleischmann, Persistence of a two-dimensional super-Brownian motion in a catalytic medium, Preprint, 1997.
  • S. N. Ethier and T. G. Kurtz, Markov Processes: Characterization and Convergence, Wiley, New York, 1986.
  • S. N. Evans and E. A. Perkins, Absolute continuity results for superprocesses with some applications, Trans. Amer. Math. Soc., 325: 661-681, 1991.
  • S. N. Evans and E. A. Perkins, Measure-valued branching diffusions with singular interactions, Canad. J. Math., 46: 120-168, 1994.
  • S. N. Evans and E. A. Perkins, Explicit stochastic integral representations for historical functionals, Ann. Prob., 23: 1772-1815, 1995.
  • P. J. Fitzsimmons, Construction and regularity of measure-valued Markov branching processes, Israel J. Math., 64: 337-361, 1988.
  • K. Fleischmann and A. Klenke, Smooth density field of catalytic super-Brownian motion, Preprint, 1997.
  • D. N. Hoover and H. J. Keisler, Adapted probability distributions, Trans. Amer. Math. Soc., 286: 159-201, 1984.
  • N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, North-Holland, Amsterdam, 1981.
  • M. Lopez, Path properties and convergence of interacting superprocesses, PhD thesis, University of British Columbia, 1996.
  • L. Mytnik, Uniqueness of a competing species model, Preprint, 1997.
  • C. Neuhauser and S. W. Pacala, An explicitly spatial version of the Lotka-Volterra model with interspecific competition, Preprint, 1997.
  • L. Overbeck, Nonlinear superprocesses, Ann. Probab., 24: 743-760, 1996.
  • E. A. Perkins, Measure-valued branching diffusion with spatial interactions, Prob. Theory Relat. Fields, 94: 189-245, 1992.
  • E. A. Perkins, On the martingale problem for interactive measure-valued branching diffusions, Mem. Amer. Math. Soc., 115, 1995.
  • J. B. Walsh, An introduction to stochastic partial differential equations. In Ecole d'Ete de Probabilites de Saint-Flour XIV-1984, volume 1180 of Lecture Notes in Math., pages 265-439, Springer, Berlin, 1986.